Wednesday, August 23, 2017
Root Canal REDO
15 years ago I had a root canal on my bottom left molar & a crown placed over it. This past weekend I started to feel a dull ache and a few days later I could not even touch that tooth. The pain was horrible! I was able to see a Dentist on Monday, she took an xray and saw that I had silver strings in the 3 roots & they were infected. ALso they now know those teeth have 4 canals, not 3--so she needs to clean that one out too. It took her 3Hours to fish these strings out and now I have to go back in two weeks for her to clean out the 4th canal and put some other antibiotics and filling in the canal. I am taking oral antibiotics and last night I took some pain killer. I have felt awful ever since the procedure. I am not really swollen at all. My tooth is feeling better, but I cannot bite down yet. I feel sick to my stomach. Could it be from the infection or perhaps the pain medicine? I am also concerned about the silver she pulled out, it was corraded and gross. Can this be making me sick. I am wondering if I should have had the tooth pulled and replaced it with a bridge? Can root canals make you sick? Thanks
The material you are talking about is called a silver point. That material was used to fill root canals many years ago (see previous question on this material). The problem with the material was that it did corrode just like your own silver may tarnish. This would occur even more quickly in the presence of fluid. The material is not used any longer.
Crowns have an average life span of about 5-7 years. Eventually they start to wear down or start to leak around the edges. Your 15-year-old crown probably started to do that, and this led to the reinfection of the tooth. It sounds like your dentist is doing the proper treatment in removing the silver points and looking for any extra, untreated root canals.
The reason the tooth is still a little painful may be because of that corrosion material getting outside the tooth. Unfortunately, that cannot always be avoided in retreating the tooth. It could also be due to the infection you had. Given time and proper treatment the tooth should start to feel better and continue to give you service.
Your stomach upset certainly could be due to the pain medication you were prescribed. Narcotic medications can cause nausea and vomiting. It is doubtful that these symptoms are related to the silver points that were in your tooth. Call your dentist if you continue to have these symptoms for further evaluation and possibly changing your pain medication.
John M Nusstein, DDS
Associate Professor of Endodontics
College of Dentistry
The Ohio State University